Utah, 2022

Drought in Utah, October 1 to 31, 2022

October 1 to 31, 2022 · NWS GJT · 4 events in 4 counties and zones

An unsettled weather pattern persisted during much of the month of October. This resulted in above normal precipitation for portions of eastern Utah.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

An unsettled weather pattern persisted during much of the month of October. This resulted in above normal precipitation for portions of eastern Utah. This allowed the drought conditions to improve in some areas. Elsewhere, conditions remained relatively unchanged through the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 30, 10:58 PM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Sep 30, 10:58 PM MST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1158 PM MDT Fri Sep 30 2022

.SHORT TERM...(Tonight through Saturday night)
Issued at 328 PM MDT Fri Sep 30 2022

Satellite imagery shows the surface low descending into southeastern
Idaho while the mid to upper level low is more to the east along the
Idaho-Wyoming border with a jetstreak along the western to
southwestern flank. This suggests the low may continue to track
farther south than projected over northeastern Utah-northwestern
Colorado before swinging back to the north over western Wyoming into
Montana Saturday afternoon and Sunday. Models are generally in good
agreement, but keep the upper level low more vertically stacked with
the low tracking more to the north over southwestern Wyoming before
swinging north. Radar shows a line of stronger thunderstorms ahead
of the frontal boundary extending from the Tavaputs southwest into
southern Utah. This agrees with the low tracking farther south
pushing the stronger thunderstorms down along and south of the I-70
corridor. These storms will track west to east across the region
through the afternoon and this evening with more stratified showers
behind the front due to the deep moisture in the area and the left
exit region of the jetstreak coming overhead. Showers will diminish
overnight with a few continuing into Saturday morning in the
mountains. Look for convection to start picking up again before noon
as a shortwave rotates around the low. These showers and
thunderstorms will be more average Saturday compared to the storms
today as the jetstreak swings under the low and the low begins
moving to the north towards Montana. This being said, areas of heavy
rain is still possible, especially with training storms. As the
right entrance region of the jet moves overhead supporting
convection, shower activity will continue overnight into Sunday
morning mostly south of the I-70 corridor.

.LONG TERM...(Sunday through Friday)
Issued at 328 PM MDT Fri Sep 30 2022

The closed low will continue to lift further north on Sunday as its
center settles over northeast Wyoming/south-central Montana.
Anomalously high PWATs will prevail across the region and, with
continued mid and upper level support, numerous to widespread shower
and thunderstorm activity is expected throughout the day.
Sunday night and into Monday remains active as the base of the upper
level trough swings across the Western Slope while the closed low
separates as it lifts further to the northeast. Given the cooler
airmass overhead, light snow will continue to fall over the higher
mountain peaks in showers, though the passes will not be impacted.
Lower heights will linger overhead into Tuesday morning as a
secondary vort max is carved out across southwest Colorado. PWATs
will begin to trend down and return to near normal levels for early
October, though isolated pockets at or around 125% of normal will
linger down south. As a result we can expect less convection across
the region on Saturday with the bulk of activity confined to areas
along the Continental Divide, most notably over the San Juans. The
loss of upper level support late Tuesday will see showers come to an
end overnight, though an isolated shower or two cannot be ruled out
down south.

Midweek things get fuzzy but also stay interesting as a ridge of
high pressure begins to build over the western CONUS while
subtropical moisture from decaying tropical system Orlene advects
northward across the Desert Southwest. A broad upper level trough
will also begin to dig into the Great Lakes/Midwest states. For now
our area will remain in the middle of these synoptic features
through the end of the week, though there is some indication that
the aforementioned subtropical moisture will be pulled into our far
southern zones as early as Thursday evening/Friday.
Regardless, residual moisture from earlier in the week will be slow
to erode and we can still expect daily orographically driven showers
and storms along the Divide each afternoon through the end of the
period.

Below normal high temperatures will prevail from Sunday onwards into
midweek as the cooler airmass settles overhead in the wake of the
trough. Values will rebound back to near or slightly above normal
across the north later in the period while cooler readings persist
down south in response to continued clouds and showers.
Localized subfreezing temperatures are possible across the northern
valleys beginning Monday night and continuing into the midweek point
once the system departs. Guidance stubbornly keeps values right at
freezing for areas such as Craig and Meeker but, as noted
previously, this remains highly dependent on cloud cover.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1158 PM MDT Fri Sep 30 2022

Showers with embedded thunderstorms continue to move across
western Colorado and portions of southeast Utah through about 10Z
before a brief break occurs. Expect more scattered to widespread
storms to break out across eastern Utah after 12Z and move across
western Colorado after 15Z through early afternoon as another line
of storms develops and tracks across the area from west to east,
providing the best chance of prevailing rain at TAF sites.
Thunderstorm chances remain during the afternoon and evening but
more scattered in coverage. Expect CIGS to remain below ILS
breakpoints at many sites at least through the morning due to
recent showers with CIGS and VSBY reduced at times to IFR due to
heavier showers. Otherwise, MVFR to VFR should prevail outside of
shower/storm activity. Winds could gust up to 40 kts with storms
but generally will be occasionally breezy with gusts up to 20 kts.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...DB
LONG TERM...MMS
AVIATION...MDA
Hazardous weather outlook, Sep 30, 2:58 AM MST, 21 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
358 AM MDT Fri Sep 30 2022

COZ001>014-017>023-UTZ022>025-027>029-011000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
358 AM MDT Fri Sep 30 2022

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms are expected today with the
potential for isolated severe storms capable of generating winds
in excess 50 knots. In addition, cooling temperatures will bring
light snow accumulations above 11,000 feet with snow down to
pass level by early Saturday morning. Snow is not expected to
accumulate on roadways and therefore, impacts will be minimal.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered thunderstorms with mountain snow showers over the peaks
are will continue through the weekend and into Monday, becoming
less widespread during the remainder of the week. Accumulating
snow is expected to remain above pass level. Freezing temperatures
in the lower elevations become possible across portions of
northwest Colorado beginning Tuesday morning and are likely to
continue through the remainder of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Grand Flat and Arches

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
Drought Monitor
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of October. Extreme (D3) conditions persisted across the western portion of the zone with severe (D2) conditions over the central zones. Meanwhile, moderate (D1) conditions prevailed across the far eastern portion of the zone through the end of the month.

Drought, Canyonlands / Natural Bridges

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of October. The severe (D2) drought persisted across all but the far western tier of the zone where extreme (D3) conditions lingered.

Drought, Tavaputs Plateau

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Drought Monitor
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of October. Severe (D2) drought persisted across all but the far southwest corner of the zone where extreme (D3) conditions prevailed.

Drought, Eastern Uinta Mountains

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of October. Extreme (D3) drought persisted over the far western corner of the zone with severe (D2) conditions elsewhere through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2022Every state in 2022This day in weather historyWarnings in Utah, October 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056658, 1056659, 1056660, 1056661.